Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS Norman, OK

April 9, 2004Pontotoc County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 9, 2004, 3:37 PM CDT for Pontotoc County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2004, 3:37 PM CDT (20:37 UTC)
Expired
Apr 9, 2004, 4:15 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Pontotoc County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WUUS54 KOUN 092037
SVROKC
OKC123-092115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
336 PM CDT FRI APR 9 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 415 PM CDT

* AT 336 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  VANOSS...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BYNG AND VANOSS

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY AND AND WINDS TO 60 MPH 
ARE POSSIBLE.

LAT...LON 3493 9691 3473 9692 3478 9667 3492 9664

$$
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:55 PM CDT, 42 minutes earlier.

Area forecast discussion, Apr 9, 2:55 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
255 PM CDT FRI APR  9 2004

.DISCUSSION...
SCATTERED SHWRS/TSTMS ONGOING THIS AFTN WILL LIKLEY CONT THROUGH
MUCH OF THE NIGHT. WARM FRONT WHICH MADE GOOD PROGRESS NORTH
THROUGHOUT THE MORNING HAS STALLED FROM NORTHWEST INTO CENTRAL
SECTIONS OF OKLAHOMA AND MOST OF THE SEVERE WX SHOULD BE CONFINED TO
ALONG AND SOUTH OF THIS BOUNDARY. BY LATER THIS EVENING THE BOUNDARY
WILL AGAIN MOVE SOUTH AS A COLD FRONT. POST FRONTAL RAIN WILL REMAIN
POSSIBLE AT LEAST THROUGH THE FIRST HALF OF THE DAY ON SATURDAY AS
ABUNDANT MOISTURE WILL STILL BE PRESENT AND ENERGY WILL CONT TO DROP
SOUTH THROUGH PLAINS. SFC RIDGE WILL BUILD SOUTH LATE SAT INTO
SUN... WHICH SHOULD LIMIT PRECIP TO LOCATIONS FARTHER SOUTH IN TX.

COLD FRONT WILL ALSO BRING AN END TO WARMER TEMPS AS HIGHS OVER THE
WEEKEND WILL ONLY BE IN THE 40S AND 50S. LIGHT FREEZE STILL LOOKS
POSSIBLE ACROSS NW THIRD TO HALF OF OKLAHOMA BY MONDAY MORNING.

WARMING TREND WILL BEGIN IN EARNEST BY TUE WITH 60S MOST LOCALES
TURNING INTO 70S AND 80S BY THE END OF THE WEEK. FRI ALSO APPEARS TO
BE NEXT POSSIBLE TIME FOR SHWRS/TSTMS... BUT WILL HOLD OFF ON
INTRODUCTION OF POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  46  53  37  55 /  70  50  20  10
HOBART OK         44  51  35  53 /  40  40  10  10
WICHITA FALLS TX  50  55  39  56 /  40  40  20  10
GAGE OK           39  47  31  52 /  70  40  10  10
PONCA CITY OK     42  51  33  54 /  70  60  10  10
DURANT OK         54  58  43  57 /  70  50  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

30
Hazardous weather outlook, Apr 9, 11:59 AM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CDT FRI APR 9 2004

OKZ004>048-050>052-TXZ083>090-101300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES ALL OF WESTERN NORTH TEXAS... AND THAT
PART OF OKLAHOMA SOUTH OF A LINE FROM ARNETT TO GUTHRIE TO CHANDLER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH THE EARLY EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY SATURDAY MORNING.

DISCUSSION...
SCATTERED SHOWERS AND FEW THUNDERSTORMS ASSOCIATED WITH
AN UPPER LEVEL DISTURBANCE OVER WESTERN OKLAHOMA WILL
CONTINUE TO LIFT NORTHEAST INTO EASTERN OKLAHOMA AND
SOUTHERN KANSAS THIS AFTERNOON.  IN THE MEANTIME...THE
ATMOSPHERE WILL CONTINUE TO DESTABILIZE ACROSS THE SOUTHERN
THIRD OF OKLAHOMA AND WESTERN NORTH TEXAS AS TEMPERATURES
WARM INTO THE MID AND UPPER 70S UNDER CLEAR TO PARTLY CLOUDY
SKIES.  BY MID AFTERNOON...THUNDERSTORMS MAY REDEVELOP ALONG
THE DRYLINE IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
INSTABILITY AND DEEP LAYER SHEAR WILL BE SUFFICIENT FOR SOME
OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS THE MAIN RISK.  THESE STORMS WILL THEN MOVE
AND DEVELOP INTO PARTS OF CENTRAL AND SOUTH CENTRAL OKLAHOMA
BY LATE AFTERNOON OR EARLY EVENING.  THUNDERSTORM INTENSITY WILL
LIKELY DECREASE LATER THIS EVENING AS SURFACE INSTABILITY DECREASES
WITH THE LOSS OF HEATING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THE CHANCE OF THUNDERSTORMS WILL LINGER INTO SATURDAY...ESPECIALLY
ACROSS SOUTHEASTERN OKLAHOMA. HOWEVER THE GREATEST RISK OF SEVERE
WEATHER WILL HAVE MOVED TO THE SOUTHEAST OF THE AREA. OTHERWISE NO
THUNDERSTORMS ARE EXPECTED SUNDAY THOUGH THURSDAY OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
MUCH COOLER TEMPERATURES WILL MOVE INTO THE AREA THIS WEEKEND.
FREEZING TEMPERATURES ARE EXPECT ACROSS PORTIONS OF NORTHERN AND
WESTERN OKLAHOMA ON SUNDAY MORNING AND MONDAY MORNING. FROST IS
LIKELY ACROSS AREAS FARTHER SOUTH IN OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT SATURDAY APRIL 10TH.

In the hours before

Local storm report, Apr 9, 2:38 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
238 PM CDT FRI APR 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             3 E LITTLE              35.35N 96.63W
04/09/2004  1.75 INCH        SEMINOLE           OK   PUBLIC

0233 PM     HAIL             3 E LITTLE              35.35N 96.63W
04/09/2004  0.75 INCH        SEMINOLE           OK   PUBLIC

&&

KT
Special weather statement, Apr 9, 2:45 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT FRI APR 9 2004

OKZ025-028-029-092000-
CLEVELAND OK-MCCLAIN OK-OKLAHOMA OK-
245 PM CDT FRI APR 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...MCCLAIN AND
OKLAHOMA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH NORMAN AT 245 PM
CDT...MOVING NORTHEAST AT 30 MPH. OTHER STRENGTHENING STORMS WERE
LOCATED JUST SOUTH OF WASHINGTON... AND JUST WEST OF NEWCASTLE...
ALSO MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CLEVELAND...MCCLAIN AND OKLAHOMA COUNTIES...INCLUDING THE
CITIES OF NORMAN AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Apr 9, 2:59 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT FRI APR 9 2004

OKZ026-030-092015-
LINCOLN OK-POTTAWATOMIE OK-
259 PM CDT FRI APR 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND POTTAWATOMIE
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF PINK AT 259 PM
CDT...MOVING NORTHEAST AT 25 MPH. IN ADDITION... A SEVERE
THUNDERSTORM WAS LOCATED JUST NORTH OF NORMAN... MOVING EAST
NORTHEAST AT 20 MPH. OTHER STRONG THUNDERSTORMS WERE DEVELOPING NEAR
LEXINGTON.

THESE STORMS ARE EXPECTED TO CONTINUE A GRADUAL INCREASE IN STRENGTH
AS THEY MOVE INTO LINCOLN AND POTTAWATOMIE COUNTIES.

PEOPLE IN LINCOLN AND POTTAWATOMIE COUNTIES...INCLUDING THE CITY OF
SHAWNEE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

 MILLER
Local storm report, Apr 9, 3:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
307 PM CDT FRI APR 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             7 W STELLA              35.32N 97.34W
04/09/2004  0.75 INCH        CLEVELAND          OK   PUBLIC

&&

KT
Special weather statement, Apr 9, 3:10 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CDT FRI APR 9 2004

OKZ018-092030-
KINGFISHER OK-
310 PM CDT FRI APR 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KINGFISHER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF KINGFISHER AT 310
PM CDT...MOVING NORTHEAST AT 30 MPH. OTHER THUNDERSTORMS WERE ALSO
INCREASING ACROSS THE NORTHERN HALF OF KINGFISHER COUNTY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN KINGFISHER COUNTY...INCLUDING THE CITY OF KINGFISHER...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

24
Special weather statement, Apr 9, 3:33 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT FRI APR 9 2004

OKZ042-092045-
PONTOTOC OK-
333 PM CDT FRI APR 9 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER VANOSS AT 333 PM CDT...MOVING
NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN PONTOTOC COUNTY...INCLUDING THE CITY OF ADA...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

 MILLER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 2:30 PM CDTSevere Thunderstorm WarningOUNSeminole15 min
Apr 9, 2:53 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma37 min
Apr 9, 3:13 PM CDTSevere Thunderstorm WarningOUNPottawatomie32 min
Apr 9, 3:33 PM CDTSevere Thunderstorm WarningOUNKingfisher27 min
Apr 9, 3:58 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan47 min
Apr 9, 4:13 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie47 min
Apr 9, 4:37 PM CDTSevere Thunderstorm WarningOUNHughes38 min
Apr 9, 4:40 PM CDTSevere Thunderstorm WarningOUNDewey50 min
Apr 9, 6:19 PM CDTSevere Thunderstorm WarningOUNBryan41 min
Apr 9, 6:57 PM CDTSevere Thunderstorm WarningOUNBryan48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.